Bayesian Decision Theory and Stochastic Independence

Philosophy of Science 87 (1):152-178 (2020)
  Copy   BIBTEX


As stochastic independence is essential to the mathematical development of probability theory, it seems that any foundational work on probability should be able to account for this property. Bayesian decision theory appears to be wanting in this respect. Savage’s postulates on preferences under uncertainty entail a subjective expected utility representation, and this asserts only the existence and uniqueness of a subjective probability measure, regardless of its properties. What is missing is a preference condition corresponding to stochastic independence. To fill this significant gap, the article axiomatizes Bayesian decision theory afresh and proves several representation theorems in this novel framework.

Author's Profile

Philippe Mongin
Last affiliation: Centre National de la Recherche Scientifique


Added to PP

519 (#30,328)

6 months
132 (#24,083)

Historical graph of downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.
How can I increase my downloads?